Autoimmune heparin-induced thrombocytopenia
- Additional Document Info
- View All
Autoimmune heparin-induced thrombocytopenia (aHIT) indicates the presence in patients of anti-platelet factor 4 (PF4)-polyanion antibodies that are able to activate platelets strongly even in the absence of heparin (heparin-independent platelet activation). Nevertheless, as seen with serum obtained from patients with otherwise typical heparin-induced thrombocytopenia (HIT), serum-induced platelet activation is inhibited at high heparin concentrations (10-100 IU mL-1 heparin). Furthermore, upon serial dilution, aHIT serum will usually show heparin-dependent platelet activation. Clinical syndromes associated with aHIT include: delayed-onset HIT, persisting HIT, spontaneous HIT syndrome, fondaparinux-associated HIT, heparin 'flush'-induced HIT, and severe HIT (platelet count of < 20 × 109 L-1 ) with associated disseminated intravascular coagulation (DIC). Recent studies have implicated anti-PF4 antibodies that are able to bridge two PF4 tetramers even in the absence of heparin, probably facilitated by non-heparin platelet-associated polyanions (chondroitin sulfate and polyphosphates); nascent PF4-aHIT-IgG complexes recruit additional heparin-dependent HIT antibodies, leading to the formation of large multimolecular immune complexes and marked platelet activation. aHIT can persist for several weeks, and serial fibrin, D-dimer, and fibrinogen levels, rather than the platelet count, may be helpful for monitoring treatment response. Although standard anticoagulant therapy for HIT ought to be effective, published experience indicates frequent failure of activated partial thromboplastin time (APTT)-adjusted anticoagulants (argatroban, bivalirudin), probably because of underdosing in the setting of HIT-associated DIC, known as 'APTT confounding'. Thus, non-APTT-adjusted therapies with drugs such as danaparoid and fondaparinux, or even direct oral anticoagulants, such as rivaroxaban or apixaban, are suggested therapies, especially for long-term management of persisting HIT. In addition, emerging data indicate that high-dose intravenous immunoglobulin can interrupt HIT antibody-induced platelet activation, leading to rapid platelet count recovery.
has subject area